Interleukin-10 polymorphisms and clinical risk factors in children with severe sepsis and septic shock

Abstract

Background: Interleukin-10 (IL-10) is an important anti-inflammatory cytokine that play a key role in sepsis. It is a potent endogenous anti-inflammatory cytokine that decrease lung inflammation. Our aim was to identify clinical risk factors and IL-10 (592/1082) polymorphism in children with septic shock.

Methods: This is a prospective study. Children with severe sepsis and septic shock admitted to our PICU and healthy individuals were recruited into the study. The genotypes of polymorphisms-1082, -592 were determined by PCR restriction fragment length polymorphism. Clinical factors and PRISM III score were also recorded.

Results: In the period of our study, we enrolled 36 children with 8.3% (n=3) of severe sepsis and 91.7% (n=33) of septic shock. The mean age was 65.5±15.5 month. Their mortality was 19.4%, which significantly reduced from the past few years (40%, p=0.02). The mortality was significantly associated with high PRISM III score (16.7±5.7, 10.5±6.3, p=0.02) and delay resuscitation. The A allele of the SNP IL-10-592 polymorphism was more common in septic shock group compared to normal control (66.7% vs 56%, OR=1.94 [0.57-6.76], p=0.2) and A/A allele was also more common in septic shock group (44.4, 29.2 OR=1.94, 95% CI 0.57-6.76, p=0.2). The A/A allele of SNP IL-10-1082 polymorphism was more prevalent in sepsis but not significantly different between sepsis and control (32 [88.9%], 20 [83.3%] OR=1.1, 95% CI 0.21-5.92, p=0.9). In addition, there was a trend of A/A SNP-1082 genotype in the mortality group (100% vs 86.2%, p=0.1).

Conclusions: Our sepsis mortality was significantly associated with high PRISM III score and the delay in resuscitation. The AA allele of SNP IL-10-592/-1082 polymorphism had a trend to increase severity and susceptibility in children with sepsis.


Modeling comparative effectiveness studies: An example using a phase IV intravenous nicardipine versus labetalol in patients with uncontrolled hypertension trial

Abstract

Background: Hypertension is a common acute presentation that requires effective medication for control. Few comparative effectiveness trials exist to guide which agents offer the most efficient response. Our objective was to perform a design simulation to determine if a future study comparing the effect of intravenous (IV) nicardipine or labetalol was warranted.

Methods: We created a predictive model using known clinical responses to currently recommended dosing of nicardipine and labetalol. For nicardipine, we used a three-compartment, weight-normalized pharmacokinetic nonlinear mixed-effects model. For labetalol, BP and HR changes were modeled as a function of time, group (pretreated or untreated within 24 hours), and total dose. Clinically relevant BP and HR changes were defined as >15% and >20% of baseline, respectively. At least 500 patients were simulated and results compared to known clinical data.

Results: Our models demonstrated that the rate of clinically relevant blood pressure drop within 30 minutes of initiation in the nicardipine group would be 61% versus 14-19%, without with a >20% HR decrease, for labetalol.

Conclusions: BP and HR models of antihypertensives can be designed to predict the published data reasonably well. In this fashion the need for comparative effectiveness trials can be assessed.


The effect of the antioxidant drug “U-74389G” on sodium levels during ischemia reperfusion injury in rats

Abstract

Background: The aim of this experimental study was to examine the effect of the antioxidant drug “U-74389G” testing, on rat model and particularly in an ischemia reperfusion (IR) protocol. The beneficial effect or non-effectiveness of that molecule was studied biochemically using mean blood sodium levels.

Material and methods: 40 rats of mean weight 231.875 g were used in the study. Sodium levels were measured 60 min after reperfusion (groups A and C) and 120 min (groups B and D) after reperfusion with administration of the drug “U-74389G” in groups C and D.

Results: “U-74389G” administration non-significantly increased the sodium levels by 0.25 mmol/l (-1.479487 mmol/l-1.979487 mmol/l, p=0.7714). This finding was in accordance with the results of paired t-test (p=0.7714). Reperfusion time significantly decreased the sodium levels by 1.85 mmol/l (-3.471346 mmol/l-0.2286544 mmol/l, p=0.0264), also in accordance with paired t-test (p=0.0088). However, “U-74389G” administration and reperfusion time together non-significantly decreased the sodium levels by 0.4636364 mmol/l (-1.496569 mmol/l-0.5692967 mmol/l, p=0.3693).

Conclusions: “U-74389G” administrations as well its interaction with reperfusion time have non-significant alteration short-term effects on sodium. Perhaps, longer experiment times may reveal any possible significant effect of “U-74389G” on blood sodium levels.


Successful treatment of a massive pulmonary embolism using alteplase in a patient taking antipsychotic drugs

An increased risk of pulmonary embolism (PE) has been reported in female patients taking antipsychotic drugs. Furthermore, patients who take antipsychotic drugs are likely to present with malaise; therefore, the onset of PE is easily overlooked and often discovered by necropsy following PE-related sudden death. (1)

A 73-year-old woman was admitted to the emergency room because of severe shortness of breath and a rapid heartbeat, which had started 2 h earlier. Her medical history included severe depression that had left her bedridden for roughly 3 years. During that period, she frequently tired easily; however, her neighbors believed this to be a result of her depression and, therefore, were not concerned. On her arrival to the emergency room, the clinical examination confirmed hypotension (91/40 mmHg), tachycardia (109 bpm), and a peripheral oxygen saturation in room air of 80%. Examination of the cervix and chest revealed jugular venous distension. She had bilateral pitting edema of the lower extremities. On auscultation of the lungs, bilateral coarse crackles were audible.

An arterial blood gas test performed with the patient breathing room air showed evidence of type 1 respiratory failure (pH 7.49, pO2 52.7 mmHg, pCO2 21.0 mmHg). A scan obtained using portable, simple thoracic radiography revealed patchy shadowing (Figure 1). At this point, we suspected a massive pulmonary embolism, and a computed tomography (CT) pulmonary angiogram revealed extensive bilateral pulmonary embolisms (Figure 2). The patient was immediately thrombolysed with alteplase, which commenced 3 h after symptom onset. The dose was calculated for her body weight of 60 kg, resulting in 4 mg given as an intravenous bolus, followed by an intravenous infusion of 36 mg administered over a 1-h period. Eight hours later, following the thrombolytic treatment, the patient improved and was hemodynamically stable (blood pressure 130/68 mmHg, heart rate 90 bpm) with a peripheral oxygen saturation in room air of 93%. Therefore, the patient was successfully thrombolysed without any complications (Figures 3a and 3b).

Several mechanisms have been proposed for the thrombotic complications associated with the platelet aggregation induced by antipsychotic drugs including the presence of anticardiolipin antibodies and type 2A serotonin receptors. (2,3) However, anticardiolipin antibodies were not detected in this patient, and she had not taken medication related to type 2A serotonin receptors. We were able to diagnose the pulmonary infarction by recognizing the presence of abnormal vital signs that we could not explain. Therefore, the proper evaluation of vital signs is important even in patients with considerable malaise.

Successful treatment of a massive pulmonary embolism using alteplase in a patient taking antipsychotic drugs